Alert archive / North Carolina / Frost Advisories in 2016

Frost Advisory 2, NWS Newport/Morehead City, NC

November 7, 201611 counties in North Carolina

NWS Newport/Morehead City, NC issued this frost advisory at Nov 7, 2016, 6:15 PM EST for 11 counties in North Carolina. It took effect at Nov 8, 2016, 3:00 AM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 7, 2016, 6:15 PM EST (23:15 UTC)
In effect from
Nov 8, 2016, 3:00 AM EST
Expired
Nov 8, 2016, 8:00 AM EST
In force
5 hr
Issued by
NWS Newport/Morehead City, NC

Counties Beaufort County, NC, Duplin County, NC, Greene County, NC, Hyde County, NC, Jones County, NC, Lenoir County, NC, Martin County, NC, Pamlico County, NC, Pitt County, NC, Tyrrell County, NC, Washington County, NC

The radar

The Morehead City radar (KMHX), 76 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2016-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2016-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

146 
WWUS72 KMHX 072315
NPWMHX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
615 PM EST MON NOV 7 2016

...FROST WILL DEVELOP LATE TONIGHT...

NCZ029-044>046-079>081-090>095-098-081300-
/O.NEW.KMHX.FR.Y.0002.161108T0800Z-161108T1300Z/
MARTIN-PITT-WASHINGTON-TYRRELL-GREENE-BEAUFORT-MAINLAND HYDE-
DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
OAK CITY...JAMESVILLE...GREENVILLE...BETHEL...FARMVILLE...
GRIFTON...GRIMESLAND...PLYMOUTH...ROPER...CRESWELL...COLUMBIA...
GUM NECK...SNOW HILL...HOOKERTON...WALSTONBURG...WASHINGTON...
CHOCOWINITY...BELHAVEN...BATH...AURORA...ENGELHARD...FAIRFIELD...
PONZER...SCRANTON...SWANQUARTER...WALLACE...WARSAW...
KENANSVILLE...BEULAVILLE...FAISON...KINSTON...LA GRANGE...
PINK HILL...MAYSVILLE...POLLOCKSVILLE...TRENTON...NEW BERN...
HAVELOCK...VANCEBORO...COVE CITY...ORIENTAL...BAYBORO...
ARAPAHOE...VANDEMERE...MOREHEAD CITY...BEAUFORT...NEWPORT...
ATLANTIC BEACH...EMERALD ISLE...JACKSONVILLE...RICHLANDS...
SWANSBORO...NORTH TOPSAIL BEACH
615 PM EST MON NOV 7 2016

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EST TUESDAY...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM EST
TUESDAY.

* TEMPERATURES...32 TO 37 DEGREES.

* TIMING...FROST IS LIKELY TO DEVELOP AFTER MIDNIGHT TONIGHT WITH
  THE MOST WIDESPREAD FROST AROUND SUNRISE. TEMPERATURES WILL WARM
  THEREAFTER WITH FROST THREAT ENDING.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT
  UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
1 follow-up statement
490 
WWUS72 KMHX 080825
NPWMHX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
325 AM EST TUE NOV 8 2016

...AREAS OF FROST EARLY THIS MORNING...

.CLEAR SKIES AND CALM WINDS HAVE BROUGHT EXCELLENT RADIATIONAL
COOLING CONDITIONS WITH TEMPERATURES FALLING INTO THE LOW TO MID
30S AWAY FROM THE COAST AND SOUNDS OVERNIGHT WHICH HAS ALLOWED
AREAS OF FROST TO DEVELOP.

NCZ029-044>046-079>081-090>095-098-081300-
/O.CON.KMHX.FR.Y.0002.000000T0000Z-161108T1300Z/
MARTIN-PITT-WASHINGTON-TYRRELL-GREENE-BEAUFORT-MAINLAND HYDE-
DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
OAK CITY...JAMESVILLE...GREENVILLE...BETHEL...FARMVILLE...
GRIFTON...GRIMESLAND...PLYMOUTH...ROPER...CRESWELL...COLUMBIA...
GUM NECK...SNOW HILL...HOOKERTON...WALSTONBURG...WASHINGTON...
CHOCOWINITY...BELHAVEN...BATH...AURORA...ENGELHARD...FAIRFIELD...
PONZER...SCRANTON...SWANQUARTER...WALLACE...WARSAW...
KENANSVILLE...BEULAVILLE...FAISON...KINSTON...LA GRANGE...
PINK HILL...MAYSVILLE...POLLOCKSVILLE...TRENTON...NEW BERN...
HAVELOCK...VANCEBORO...COVE CITY...ORIENTAL...BAYBORO...
ARAPAHOE...VANDEMERE...MOREHEAD CITY...BEAUFORT...NEWPORT...
ATLANTIC BEACH...EMERALD ISLE...JACKSONVILLE...RICHLANDS...
SWANSBORO...NORTH TOPSAIL BEACH
325 AM EST TUE NOV 8 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING...

* TEMPERATURES...32 TO 37 DEGREES.

* TIMING...AREAS OF FROST WILL CONTINUE TROUGH 8 AM THIS MORNING.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT 
  UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this frost advisory went out at Nov 7, 2:54 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Nov 7, 2:54 PM EST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
254 PM EST Mon Nov 7 2016

.SYNOPSIS...
High pressure will remain in control through the middle of this week.
A cold front will cross the area on Wednesday with a stronger cold
front approaching Friday and moving offshore Friday night and
early Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 PM Monday...Latest sfc analysis show the sfc high
pressure centered over the northeast region. The center of the
high will gradually slide southward along the east coast...allowing
the wind gradient to relax across the inland area later tonight.
Clear skies and calm winds inland will lead to good radiational
cooling...leading to overnight temperatures to drop into the mid
to upper 30s inland with patchy frost and closer to the coast 40s
to around 50 as winds remain mixed. Also with cold temps over relatively warmer water
could see patchy steam fog along the inland rivers.

&&

.SHORT TERM /TUESDAY/...
As of 230 PM Monday...Sfc high pressure will be over the
region tomorrow and will start to weaken and shift off the
Southeast coast later in the day. The dominate mid/upper ridge
will start to breaks down as a shortwave trough accompany with a
cold front crosses the Great Lake region. Generally sunny skies
will prevail tomorrow with winds slowly returning back to the SW.
Low level thicknesses will increase to around 1350m supporting
highs in the low 60s coast to mid 60s inland.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
As of 245 AM Monday, dry weather will prevail for Tuesday but a
strong mid-level shortwave may produce a few showers Wednesday
into Wednesday night. A stronger cold front arrives for the
weekend with chilly weather.

Tuesday through Thursday...as the low level flow slowly backs from
the N/NE to SW late on Tuesday, temperatures will be mild as highs
will generally be in the mid 60s. A strong mid-level shortwave
will accompany a weak cold front into the region Wednesday into
Wednesday night. The GFS and GEFS ensembles continue to trend
slightly wetter along with the NAM with even the previously drier
ECMWF now showing some minimal QPF Wednesday evening. As a result,
will add a small PoP to the Wednesday/Wednesday evening forecast.
Any QPF should be light, under one-tenth of an inch. The push of
cooler air will be limited with this initial front with high
temperatures only a couple of degrees cooler on Thursday versus
Wednesday.

Friday through Sunday...A second, stronger cold front is still on
track to move into the area Friday and offshore Friday night. This
front will be followed by strong cold-air advection with gusty NW
winds and the 5400 dm 1000-500 mb thickness threshold line moving
into the central/northern CWA. W/SW winds ahead of the front
Friday will allow temperatures to rise into the mid/upper
60s...while temperatures Saturday and Sunday behind the front
struggle to get out of the 60s with some mid/upper 30s possible
Saturday night. Moisture will be very limited with this front and
have opted to continue to keep precipitation out of the forecast.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Short Term /through Tonight/...
As of 1230 PM Monday...High confidence of VFR conditions will
prevail through the TAF period as high pressure dominates eastern
US. Northerly winds gusting to around 15 knots will continue
through the afternoon. Winds will become light inland except along
the immediate coast as the center of high slides closer to the area.
Both forecast sounding neither guidance are showing fog
development, but patchy steam fog can develop near bodies of
water where winds decouple...possibly affecting EWN and PGV with
periods of IFR/LIFR conditions late tonight. Any fog development
will diminish quickly after sunrise...leading back to VFR
conditions under a light and variable winds.

Long Term /Tuesday through Friday/...
As of 255 AM Monday, with the exception of a few showers and
perhaps periods of some MVFR ceilings Wednesday into Wednesday
night, the remainder of the extended forecast period should be in
the VFR range with cool and dry air continues over eastern NC.

&&

.MARINE...
Short Term /through Tonight/...
As of 230 PM Monday...Latest buoy obs are showing N/NNE 15-20
with gusts up to 30 kts and seas 7-8ft north of Hatteras and
4-6ft south. Sfc high will dominate the eastern US while the
center of the high will gradually slide southward tonight...allowing
the wind gradient to relax. Expect winds to gradually diminish
to around 10-20 kts after midnight and then to 5-10 kts Tuesday
afternoon as winds shift gradually to the northwest. Despite the
winds diminishing tonight, seas will remain elevated especially
north of Hatteras as back swell from the distant offshore low
begins to impact the area. Expect seas 6-8 ft...building to 7-10 ft
overnight and Tuesday...north of Hatteras and 4-6 ft south except
2-3 ft near shore in Onslow Bay. Current SCA headlines remains in
effect for all the coastal waters and Pamlico Sound and will
cancel the SCA over the Albemarle Sound and Alligator Rvr as winds
have diminished below criteria.

Long Term /Tuesday through Friday/...
As of 255 AM Monday, SCA seas will linger into late week as strong
backswell energy around departing low pressure continues to impact
our coastal waters despite diminishing winds. In fact, do not
really see much more than 15 knot winds through much of the
extended period but combined seas will continue at 6-8 feet until
subsiding on Thursday. The Northerly winds back to more westerly
on Friday morning before gusty NW winds return behind the second
and stronger cold front Friday afternoon. Winds are likely to at
least gust to SCA status by later on Friday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 9 PM EST this evening for AMZ135.
  Small Craft Advisory until 1 AM EST Friday for AMZ150-152-154.
  Small Craft Advisory until 7 PM EST Tuesday for AMZ156-158.

&&

SYNOPSIS...SK/BM
NEAR TERM...BM
SHORT TERM...BM
LONG TERM...CTC
AVIATION...CTC/BM
MARINE...CTC/BM
Hazardous weather outlook, Nov 7, 3:41 PM EST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
341 PM EST MON NOV 7 2016

NCZ029-044>046-079>081-090>095-098-082045-
MARTIN-PITT-WASHINGTON-TYRRELL-GREENE-BEAUFORT-MAINLAND HYDE-DUPLIN-
LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
341 PM EST MON NOV 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PATCHY FROST WILL BE POSSIBLE INLAND FROM THE COAST LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ047-103-104-082045-
MAINLAND DARE-OUTER BANKS DARE-OUTER BANKS HYDE-
341 PM EST MON NOV 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Frost Advisories in North Carolina, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.